Coma in a premature infant associated with the transdermal absorption of propylene glycol

Acta Paediatr. 1998 Nov;87(11):1195-6. doi: 10.1080/080352598750031211.

Abstract

A case of propylene glycol intoxication in a premature infant is reported. The infant went into a state of coma after treatment for burns with antiseptic dressings. Cessation of the topical treatment resulted in complete recovery. An exceptionally high level of the dressings' solvent, propylene glycol, found in the urinary chromatogram, was believed to be the causative agent. It is suggested that topical preparations containing propylene glycol should not be used in premature infants during the first weeks of life.

Publication types

  • Case Reports

MeSH terms

  • Coma / chemically induced*
  • Female
  • Humans
  • Infant, Newborn
  • Infant, Premature*
  • Infant, Premature, Diseases / chemically induced*
  • Propylene Glycol / adverse effects*
  • Skin Absorption*
  • Solvents / adverse effects*

Substances

  • Solvents
  • Propylene Glycol